Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 296, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2007, 3:49 PM EDT for Bath County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2007, 3:49 PM EDT (19:49 UTC)
- Expired
- Aug 24, 2007, 4:31 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bath County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 241950 SVRRNK VAC017-242115- /O.NEW.KRNK.SV.W.0296.070824T1949Z-070824T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT FRI AUG 24 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BATH COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 515 PM EDT. * AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURNSVILLE...OR ABOUT 8 MILES NORTHEAST OF WARM SPRINGS...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BURNSVILLE... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3816 7946 3796 7961 3811 7991 3824 7976 TIME...MOT...LOC 1949Z 307DEG 16KT 3814 7971 $$ RCS
1 follow-up statement
000 WWUS51 KRNK 242031 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 431 PM EDT FRI AUG 24 2007 VAC017-242041- /O.CAN.KRNK.SV.W.0296.000000T0000Z-070824T2115Z/ BATH VA- 431 PM EDT FRI AUG 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR BATH COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKEN...THEREFORE THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3816 7946 3796 7961 3811 7991 3824 7976 TIME...MOT...LOC 2031Z 307DEG 16KT 3803 7952 $$ RCS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:36 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 24, 3:36 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI AUG 24 2007
.SYNOPSIS...
SURFACE HIGH PRESSURE OFF THE CAROLINA COAST...AND UPPER LEVEL
HIGH PRESSURE THROUGH THE SOUTHEAST AND LOWER MISSISSIPPI RIVER
VALLEY...WILL KEEP THE HEAT THROUGH MUCH OF THE WEEKEND. A COOL
FRONT APPROACHING FROM THE UPPER OHIO VALLEY...WILL STALL JUST
EAST OF THE BLUE RIDGE LATE SUNDAY. THIS DIFFUSE BOUNDARY WILL
REMAIN THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
THICKNESSES SUPPORT TEMPS IN THE M-U 90S ACROSS THE PIEDMONT THIS
AFTERNOON WITH L-M 90S IN THE NRV/GBV...AND WELL INTO THE 80S
ACROSS OUR HIGHEST ELEVATIONS. RECORD TMAX THIS AFTN TO BE TESTED
AT BLF/RNK/ROA. RECORD WARM MINS ALSO IN JEAOPARDY AT THESE SAME
CLIMATE SITES.
LOW LEVEL WINDS EXIBIT MORE OF A SOUTHERLY COMPONENT TODAY WHICH
HAS ALLOWED FOR THE DEMISE OF THE RELATIVELY COOLER MARINE WEDGE
EAST OF THE BLUE RIDGE. NOW THAT THIS FEATURE IS GONE...THE ENTIRE
CWA WILL PARTAKE IN THE HEAT. TODAY AND SATURDAYS WEATHER CAN BE
SUMMED UP IN 3 WORDS... HAZY HOT AND HUMID.
MORNING SOUNDING SHOWS QUITE A BIT OF POTENTIAL INSTABILITY IF WE
CAN BREAK THE CAP. THINK LIFTING MECH WILL BE LIMITED TO MAINLY
THE MTNS WITH POTENTIAL FOR WIDELY SCATTERED DVLP AFTER ABOUT 2PM.
ANY STORM THAT DOES DEVELOP WILL BE SLOW MOVING PER WEAK WIND FLOW
ALOFT...MEAN WIND IN THE MORNING SOUNDING LESS THAN 5 KTS. FOR THE
GRIDS...MAINTAINED THE GREATEST COVERAGE OVER THE MTNS...ALTHOUGH
OUTFLOW BOUNDARIES MAY KICK INTO THE FOOTHILLS OR WRN PIEDMONT FOR
ISOLD COVERAGE THERE. SBCAPE WAS CLOSE TO 4000 J/KG IN THE RNK
SOUNDING THIS MORNING...SO IF SOMETHING DEVELOPS...IT WILL DEVELOP
QUICKLY WITH POTENTIAL FOR HAIL AND LOCALIZED WIND GUST. LOCALIZED
ONE-TWO INCH RAINFALL POSSIBLE...BUT CORES WILL BE ISOLD. WEAK WIND
FIELD SUGGESTS PULSE TYPE STORMS WITH NO ORGANIZATION.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
STORMS WILL BE MOST NUMEROUS ALONG THE BLUE RIDGE AND WEST EARLY
SATURDAY NIGHT...BUT SHOULD DIE OFF INTO THE EVENING AS HEATING
WILL BE THE MAIN TRIGGER. ON SUNDAY...A COOL FRONT WILL PROVIDE
MORE OF AN ORGANIZED THREAT FOR SHWRS AND STORMS ACROSS THE
CWA...AS IT MEANDERS ACROSS THE HIGHLANDS. STEERING FLOW REMAINS
PALTRY THROUGH H5...AND THUS SLOW MOVING STORMS WHICH FORM ALONG
THIS BOUNDARY MAY CAUSE WATER PROBLEMS...ESPECIALLY IN THE WEST.
UNLIKE SATURDAY NIGHT...DID HOLD ON TO SUBSTANTIAL POPS
OVERNIGHT...CONSIDERING THE BOUNDARY WILL SLOW TO A HALT ACROSS
THE CENTRAL AND SOUTHEASTERN PORTION OF THE CWA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AFOREMENTIONED BOUNDARY WILL REMAIN IN THE SOUTHEASTERN PORTION
OF THE CWA AT LEAST THROUGH TUESDAY...WITH NE COMPONENT DRIVING
COOL AIR UP AGAINST NEAR 20C H85 AS UPPER HIGH TRIES TO BUILD BACK
EAST. BECAUSE OF THIS...HELD ONTO AT LEAST SLT CHC POPS UNTIL LATE
WEEK. WEAK UPPER DISTURBANCES OFF THE EAST COAST COULD EASILY KEEP
THIS REGIME IN PLACE FARTHER INTO THE WEEK. THUS...EXTREME WEST
WAS WARMED UP QUICKER THAN NORMALLY WARMER SPOTS LIKE DANVILLE AND
SOUTH BOSTON. BY THE TIME SW FLOW OVERTAKES THE NE FLOW...A
FORMIDABLE COLD FRONT WILL BRING COOLER AND DRIER AIR ACROSS THE
ENTIRE REGION. ALTHOUGH THE OP GFS IS DEEPER WITH THE EASTERN
TROUGH THAN MOST OF ITS ENSEMBLES...ECMWF IS ALSO IN AGREEMENT
WITH THE GFS ENSEMBLES REGARDING THE STRENGTH OF THIS FRONT. IT
LOOKS AS THOUGH WE WILL BE RETURNING TO THE PATTERN WHICH WAS
RESPONSIBLE FOR AVERAGE OR SLIGHTLY BELOW AVERAGE TEMPS PAST DAY
7...WHICH IS HINTED AT BY CHANGES IN THE MJO.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOW CLOUDS/CIGS ACROSS MUCH OF THE AREA EARLY THIS MORNING ARE
ALREADY SHOWING BREAKS...AND WITH MORE OF A SOUTH OR SOUTHWEST
FLOW TODAY THE CEILINGS SHOULD LIFT TO VFR ALL SITES BY 15Z.
SURFACE WINDS WILL BE SOUTH OR SOUTHWEST THIS AFTERNOON...
OCCASIONALLY TO NEAR 10 KNOTS. WE ARE EXPECTING ISOLATED TO WIDELY
SCATTERED TSTMS TO DEVELOP ACROSS THE MTNS THIS AFTERNOON...AND
STORM MOTION WOULD TRACK THEM INTO THE FOOTHILLS. BLF...LWB AND
ROA WILL HAVE A CHC OF TSTMS IN THE VICINITY...BUT LOW ENOUGH CHC
THAT I DID NOT INCLUDE IN THE TAFS. LOOKS LIKE LYH AND DAN HAVE
THE LOWEST THREAT OF TSTMS. WILL HAVE ANOTHER ROUND OF MVFR GROUND
FOG OVERNIGHT TO AFFECT MOST SITES...PROBABLY NOT ENOUGH LOW LEVEL
MOISTURE FOR LOW CEILINGS.
A FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA. SUNDAY/SUNDAY NIGHT LOOKS TO HAVE THE BEST CHC OF TSTMS
AT THIS TIME.
&&
.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 74/2002 71/1978 70/1978
LYNCHBURG 72/1968 71/1993 74/1903
DANVILLE 74/1968 73/1968 72/1949
BLACKSBURG 65/2002 66/1989 64/1959
BLUEFIELD 68/1994 68/1975 69/1975
RECORD HIGHS
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 93/1998 95/1993 98/1959
LYNCHBURG 97/1968 100/1943 95/1900
DANVILLE 98/1983 98/1998 98/1968
BLACKSBURG 93/1983 90/1993 91/1993
BLUEFIELD 87/1995 89/1995 87/1993
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM
NEAR TERM...PM/WP
SHORT TERM...KM
LONG TERM...KM
AVIATION...JJ
CLIMATE...WPHazardous weather outlook, Aug 24, 4:58 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT FRI AUG 24 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-250900- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 458 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY WILL BE GREAT ENOUGH THAT ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-250900- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 458 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL BE QUITE HOT...WITH HIGH TEMPERATURES APPROACHING 100 DEGREES. HEAT INDEX VALUES WILL BE NEAR 105 DEGREES FROM 300 TO 500 PM SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 24, 1:52 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT FRI AUG 24 2007 VAZ022-241830- ROANOKE VA- 152 PM EDT FRI AUG 24 2007 AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CATAWBA...STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR...CATAWBA AT 210 PM EDT...CATAWBA AT 215 PM EDT...SALEM CITY...ROANOKE AIRPORT AT 230 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. STONEFIELD
Local storm report, Aug 24, 3:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL DUBLIN 37.12N 80.70W
08/24/2007 E0.88 INCH PULASKI VA PUBLIC
0315 PM HAIL DUBLIN 37.12N 80.70W
08/24/2007 E1.00 INCH PULASKI VA PUBLIC
&&
AMSLocal storm report, Aug 24, 3:22 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL BENT MOUNTAIN 37.15N 80.12W
08/24/2007 E0.75 INCH ROANOKE VA PUBLIC
&&
AMSLocal storm report, Aug 24, 3:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL PEMBROKE 37.32N 80.64W
08/24/2007 E0.75 INCH GILES VA BROADCAST MEDIA
RELAYED FROM WDBJ
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Roanoke, City of Salem | 90 min |
| Aug 24, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 60 min |
| Aug 24, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 85 min |
| Aug 24, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 55 min |
| Aug 24, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 90 min |
| Aug 24, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 88 min |
| Aug 24, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 97 min |
| Aug 24, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 70 min |
| Aug 24, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.